Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 178, NWS Bismarck, ND

July 22, 20164 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2016, 5:32 PM CDT for 4 counties in North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 5:32 PM CDT (22:32 UTC)
Expired
Jul 22, 2016, 6:30 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Emmons County, ND, Grant County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:06 PM CDTHAIL 0.88Selfridge, NDESTIMATED WIND GUSTS OF 30 TO 40 MPH.
Jul 22, 6:25 PM CDTHAIL 1Selfridge, NDMOSTLY PEAS AND DIME SIZE HAIL, A FEW QUARTERS... PEA SIZE HAIL ONGOING AT TIME OF CALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 4:06 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS53 KBIS 222232
SVRBIS
NDC029-037-059-085-222330-
/O.NEW.KBIS.SV.W.0178.160722T2232Z-160722T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 630 PM CDT/530 PM MDT/

* AT 532 PM CDT/432 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 5
  MILES NORTH OF SELFRIDGE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SOLEN AND PRAIRIE KNIGHTS RESORT AROUND 630 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CATTAIL
RECREATION AREA...PORCUPINE...RALEIGH...BREIEN...ST. GERTRUDE AND
BEAVER BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4649 10131 4646 10031 4595 10027 4594 10148
TIME...MOT...LOC 2232Z 210DEG 15KT 4612 10093 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMILTON
3 follow-up statements
572 
WWUS53 KBIS 222246
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT FRI JUL 22 2016

NDC029-037-059-085-222330-
/O.CON.KBIS.SV.W.0178.000000T0000Z-160722T2330Z/
GRANT ND-SIOUX ND-EMMONS ND-MORTON ND-
546 PM CDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT/530 PM MDT/ FOR SOUTHEASTERN GRANT...SIOUX...SOUTHWESTERN EMMONS
AND SOUTHEASTERN MORTON COUNTIES...

AT 545 PM CDT/445 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
NORTH OF SELFRIDGE...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT YATES...SELFRIDGE...FLASHER...SOLEN...CANNON BALL...SHIELDS...
PRAIRIE KNIGHTS RESORT...RALEIGH...CATTAIL RECREATION AREA...
PORCUPINE...BREIEN...ST. GERTRUDE AND BEAVER BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4649 10131 4646 10031 4595 10027 4594 10148
TIME...MOT...LOC 2245Z 210DEG 15KT 4617 10089 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMILTON
515 
WWUS53 KBIS 222307
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT FRI JUL 22 2016

NDC029-037-059-085-222330-
/O.CON.KBIS.SV.W.0178.000000T0000Z-160722T2330Z/
GRANT ND-SIOUX ND-EMMONS ND-MORTON ND-
607 PM CDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT/530 PM MDT/ FOR SOUTHEASTERN GRANT...SIOUX...SOUTHWESTERN EMMONS
AND SOUTHEASTERN MORTON COUNTIES...

AT 605 PM CDT/505 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
WEST OF PRAIRIE KNIGHTS RESORT...OR 14 MILES NORTHWEST OF FORT YATES...
MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT YATES...SELFRIDGE...FLASHER...SOLEN...CANNON BALL...SHIELDS...PRAIRIE
KNIGHTS RESORT...RALEIGH...CATTAIL RECREATION AREA...PORCUPINE...BREIEN...
ST. GERTRUDE AND BEAVER BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

STRONG ROTATION HAS BEEN NOTED WITH THIS THUNDERSTORM. TORNADOES CAN DEVELOP
WITH LITTLE OR NO WARNING.

&&

LAT...LON 4649 10131 4646 10031 4595 10027 4594 10148
TIME...MOT...LOC 2305Z 210DEG 15KT 4624 10083 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

HAMILTON
973 
WWUS53 KBIS 222330
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CDT FRI JUL 22 2016

NDC029-037-059-085-222340-
/O.EXP.KBIS.SV.W.0178.000000T0000Z-160722T2330Z/
GRANT ND-SIOUX ND-EMMONS ND-MORTON ND-
630 PM CDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT...SIOUX...
SOUTHWESTERN EMMONS AND SOUTHEASTERN MORTON COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR SOUTH CENTRAL NORTH DAKOTA.

LAT...LON 4649 10131 4646 10031 4595 10027 4594 10148
TIME...MOT...LOC 2329Z 210DEG 15KT 4624 10083 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:07 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 3:07 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
307 PM CDT FRI JUL 22 2016

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM CDT Fri Jul 22 2016

We are anticipating a severe thunderstorm watch to be issued this
afternoon by the Storm Prediction Center. Latest mesoscale
discussion indicates favored area south of highway 2 in northwest
and north central North Dakota...southward across the South
Dakota border.

Multiple rounds of strong to severe thunderstorms are expected
across western and central ND this afternoon and tonight...and
continuing across central North Dakota on Saturday. Very heavy rain
is also possible, and the issuance of a flash flood watch for
central ND remains valid.

This afternoon, a surface low was over Montana/northern Wyoming with
a warm front extending northeastward in an east-west fashion over
central North Dakota. Dewpoint temperatures from Lake Sakakawea and
southward were in the upper 60s to lower 70s...with upper 50s
dewpoints across northern counties.

Mesoscale analysis indicated that the best instability with surface
based CAPE values from 1500-4000+ J/Kg was in place along and south
of this warm front. However, there was enough CIN below the modest
mid-level thermal cap late this morning/early afternoon for one
thunderstorm southeast of Bismarck to break through the cap. The
storm continued to develop as it moved southeastward. Most high res
CAM models continue to show the best development beginning around
mid-afternoon...and models continue to show best area in the
southwest and south central parts of the state. This is when upper
level shortwave energy from the approaching upper level low moving
east across the Rockies reaches southwestern North Dakota. The upper
level low/trough moves eastward across North Dakota on Saturday,
providing a series of upper level impulses that will support the
several rounds of thunderstorms expected this afternoon through
tonight and into Saturday. This afternoon expecting thunderstorms to
develop...then develop into an MCS tonight continuing into Saturday
morning. Saturday afternoon the upper level trough is moving through
central North Dakota, and lingering thunderstorms would be over and
exiting the James Valley by late afternoon/early evening.

Flash flood guidance is generally around 2+ inches in 3/6 hours.
Although latest guidance for precip totals are a bit less than the
midnight shift forecast, will continue the flash flood watch.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM CDT Fri Jul 22 2016

Drier westerly flow is expected Saturday night through Monday
afternoon. The 12z model consensus suggests the upper level zonal
flow aloft next week will favor seasonable temperatures (80-90
Monday and Tuesday, and 75-85 Wednesday to Friday) with daily
chances of thunderstorms beginning Monday night through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1214 PM CDT Fri Jul 22 2016

Expect vfr cigs outside of any thunderstorms, which should develop
and increase in coverage this afternoon through tonight. Heavy
rainfall with reduced cigs/vsbys, large hail, and damaging winds
possible with any thunderstorm that develops through the TAF
period.

&&

.HYDROLOGY...
Issued at 305 PM CDT Fri Jul 22 2016

WPC maintains a slight risk of flash flooding across western and
central North Dakota this afternoon through tonight. There is still
a prolonged period of precipitable water values of around 1.5
inches, and the expected MCS development with multiple rounds of
thunderstorms would warrant the flash flood watch that was issued
early this morning for central North Dakota - valid through
Saturday afternoon.

&&

.BIS Watches/Warnings/Advisories...
Flash Flood Watch from 10 PM CDT this evening through Saturday
afternoon for NDZ002>005-010>013.

Flash Flood Watch through Saturday afternoon for NDZ019>023-025-
034>037-042-045>048-050-051.

&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...JV
HYDROLOGY...JV
Hazardous weather outlook, Jul 22, 3:02 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT FRI JUL 22 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
302 PM CDT FRI JUL 22 2016 /202 PM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA FROM THIS AFTERNOON THROUGH TONIGHT. THREATS
INCLUDE LARGE HAIL UP TO THE SIZE OF TENNIS BALLS...DESTRUCTIVE
WINDS TO 70 MPH...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL IS
ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL NORTH
DAKOTA FROM THIS AFTERNOON THROUGH EARLY SATURDAY AFTERNOON. SEE
WEATHER.GOV/BIS FOR DETAILS ON THE FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER WESTERN NORTH DAKOTA ON
SATURDAY MORNING...AND OVER CENTRAL NORTH DAKOTA THROUGH SATURDAY
AFTERNOON.

THERE IS THEN A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...AND POSSIBLY ON
SATURDAY. A VERY UNSTABLE AIR MASS CONTINUES DEVELOP TODAY AS A
WARM FRONT MOVES INTO SOUTHERN NORTH DAKOTA...AND WIND SHEAR WILL
BE FAVORABLE FOR ROTATING SUPERCELLS. STORMS MAY MERGE INTO LARGER
CLUSTERS BY TONIGHT...AND CONTINUE INTO SATURDAY AS A COLD FRONT
MOVES ACROSS THE AREA. MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS
ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SPOTTERS
SHOULD BE PREPARED FOR THE POSSIBILITY OF MULTIPLE ACTIVATIONS.

TWH

In the hours before

Local storm report, Jul 22, 12:05 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             5 WSW LINTON            46.24N 100.33W
07/22/2016  E0.75 INCH       EMMONS             ND   TRAINED SPOTTER

&&

HAMILTON
Local storm report, Jul 22, 12:57 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1257 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             HAGUE                   46.03N 100.00W
07/22/2016  E1.00 INCH       EMMONS             ND   CO-OP OBSERVER

            HAILED FOR ABOUT ONE MINUTE

&&

AC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:38 AM CDTSpecial Weather StatementBISEmmons37 min
Jul 22, 3:47 AM CDTFlash Flood WatchBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more33 hr
Jul 22, 11:40 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh65 min
Jul 22, 12:24 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh66 min
Jul 22, 5:58 PM CDTAreal Flood WarningBISSioux15 hr
Jul 22, 6:03 PM CDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope57 min
Jul 22, 6:46 PM CDTSevere Thunderstorm WarningBISSioux44 min
Jul 22, 6:59 PM CDTSevere Thunderstorm WarningBISGrant, Morton61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.